Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 29, 2021Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 29, 2021, 4:49 PM CDT for Jeff Davis County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2021, 4:49 PM CDT (21:49 UTC)
Expired
May 29, 2021, 5:30 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS84 KMAF 292149
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM CDT Sat May 29 2021
 
TXZ277-278-292230-
Davis Mountains Foothills TX-Davis Mountains TX-
449 PM CDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Mitre Peak, or 8 miles northwest of Alpine, moving southeast at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3047 10384 3054 10377 3043 10351 3028 10365
TIME...MOT...LOC 2149Z 316DEG 9KT 3046 10374 

$$

44

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 29, 3:36 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 29, 3:36 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
336 PM CDT Sat May 29 2021

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Return flow will prevail next 24 hours, enhanced by a 40+kt LLJ
overnight. An incoming shortwave overnight will bring another
round of convection to the area, and KCNM/KPEQ look to have the
best chance of seeing anything, at least according to the NAM.
Forecast soundings develop mainly MVFR cigs overnight all
terminals, which should persist thru late morning Sunday, giving
way to a widespread afternoon cu field w/bases ~ 4-4.5 kft AGL.

&&

.PREV DISCUSSION... /issued 239 PM CDT Sat May 29 2021/

DISCUSSION...

The sun is finally out this afternoon after our severe storms
yesterday. Weak upper level ridging will help keep much of West
Texas dry this afternoon, but instability out west stretching from
SE New Mexico down to the Davis mountains and higher shear values
will likely cause a few strong to severe storms to develop later
this afternoon. Hi-res models are mostly in agreement that this
convection will track eastward and die out before reaching the Trans
Pecos or Permian Basin, but a rogue storm making it further east is
not out of the question. The front that moved through the other day
is helping to keep our temperatures this afternoon relatively mild,
with mostly 80s expected across the Permian Basin and 90s along and
S of the Trans Pecos.

A closed low off Baja CA will be moving over AZ on Sunday, sending
disturbances through our area as moisture deepens over West Texas
and SE New Mexico. Severe weather is expected with this set up, and
storms are likely to develop along the dryline in SE New Mexico by
midday on Sunday . Similar to what we saw on Friday, there may be
multiple rounds of storms from the dryline that track eastward
towards the Lower Trans Pecos on Sunday while another MCS pushes
down into SE New Mexico and the Permian Basin from the north. This
is looking to be a long severe event from Sunday afternoon into
Monday morning. Likely these storms will be producing very large
hail, heavy rainfall, very strong wind gusts, and even a few
tornadoes. Localized flash flooding will definitely be possible with
these storms.

Highs Sunday afternoon will be in the 80s area-wide with even cooler
temperatures on Monday thanks to increasing cloud cover. Memorial
Day is looking to be wet with storms likely continuing off and on
throughout the day on Monday. While the severe threat will be less
on Monday compared to Sunday, storms will be capable of heavy and
persistent rainfall that may lead to some localized flash flooding,
especially in urban areas and in and around streams. Beyond Monday,
temperatures will remain well below normal with mostly 70s in the
Permian Basin and 80s along the Trans Pecos for both Tuesday and
Wednesday. By the weekend, temperatures will be back into the mid to
upper 80s. Thunderstorm chances decrease after Tuesday, but will
continue to be possible each day through the weekend.

-Zuber

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  80  65  75 /  10  70  80  80
Carlsbad                       67  84  65  82 /  30  60  60  50
Dryden                         70  83  69  84 /  20  30  30  40
Fort Stockton                  68  83  68  84 /  20  50  50  50
Guadalupe Pass                 62  80  61  80 /  30  40  50  30
Hobbs                          63  79  60  75 /  30  80  80  70
Marfa                          59  81  57  85 /  30  50  50  30
Midland Intl Airport           66  81  66  76 /  20  70  70  70
Odessa                         67  81  66  77 /  20  60  70  70
Wink                           69  85  67  84 /  30  60  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/72/44
Hazardous weather outlook, May 29, 11:00 AM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Sat May 29 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Sat May 29 2021 /1000 AM MDT Sat May 29 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms this afternoon and evening,
mainly over northwest Eddy County and adjacent areas, capable of
producing large hail and damaging winds. Heavy rain may also result
in flash flooding.

Elsewhere, thunderstorms are possible.  Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe thunderstorms Sunday and Monday.
Any severe storms that do develop will be accompanied by large hail,
damaging winds, and an isolated tornado. Heavy rain may also result
in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, May 29, 12:44 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1244 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     4 NW MIDLAND            32.04N 102.12W
05/28/2021  E65 MPH          Midland            TX   NWS EMPLOYEE

            3-INCH BROKEN TREE LIMB.

&&

JD
Local storm report, May 29, 4:11 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
411 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 W FORT DAVIS          30.59N 103.93W
05/29/2021  E1.00 INCH       Jeff Davis         TX   PARK/FOREST SRVC

&&

SAMANTHA.ZUBER
Special weather statement, May 29, 4:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM CDT Sat May 29 2021

TXZ277-278-292230-
Davis Mountains Foothills TX-Davis Mountains TX-
449 PM CDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHERN JEFF DAVIS COUNTIES UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp Mitre Peak, or 8 miles northwest of Alpine, moving southeast at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3047 10384 3054 10377 3043 10351 3028 10365
TIME...MOT...LOC 2149Z 316DEG 9KT 3046 10374

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:17 PM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton58 min
May 28, 7:27 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler63 min
May 28, 7:39 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton51 min
May 28, 7:43 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Midland, Upton62 min
May 28, 8:01 PM CDTSpecial Weather StatementMAFLoving29 min
May 28, 8:04 PM CDTSpecial Weather StatementMAFReagan26 min
May 28, 8:29 PM CDTSpecial Weather StatementMAFWard46 min
May 28, 8:43 PM CDTSpecial Weather StatementMAFGlasscock, Midland47 min
May 28, 9:00 PM CDTSevere Thunderstorm WarningMAFGaines60 min
May 28, 9:13 PM CDTSpecial Weather StatementMAFWard32 min
May 28, 9:44 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 28, 9:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin55 min
May 28, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Culberson, Loving, Reeves, Ward, Winkler65 min
May 28, 10:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 4 more60 min
May 28, 11:26 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves, Winkler2 hr
May 28, 11:32 PM CDTSpecial Weather StatementMAFCrane, Glasscock, Midland, Reagan, Upton58 min
May 28, 11:39 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves, Ward66 min
May 28, 11:50 PM CDTSpecial Weather StatementMAFBorden, Howard, Mitchell, Scurry40 min
May 29, 12:07 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell38 min
May 29, 12:24 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland, Mitchell2 hr
May 29, 12:29 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell46 min
May 29, 12:33 AM CDTSpecial Weather StatementMAFReagan, Upton42 min
May 29, 12:41 AM CDTSpecial Weather StatementMAFMitchell49 min
May 29, 12:43 AM CDTSpecial Weather StatementMAFReeves47 min
May 29, 1:20 AM CDTSpecial Weather StatementMAFReagan25 min
May 29, 1:21 AM CDTSpecial Weather StatementMAFPecos, Terrell39 min
May 29, 1:23 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves52 min
May 29, 2:09 AM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves51 min
May 29, 3:56 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio22 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio32 min
May 29, 5:02 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis33 min
May 29, 5:17 PM CDTSpecial Weather StatementMAFCulberson28 min
May 29, 5:25 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 28, 7:54 PM CDTSevere Thunderstorm WarningMAFLea66 min
May 28, 8:38 PM CDTSevere Thunderstorm WarningMAFEddy, Lea67 min
May 28, 9:38 PM CDTSevere Thunderstorm WarningMAFEddy, Lea67 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.